Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Norman, OK

May 2, 2018Beckham County, Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 2, 2018, 3:20 PM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2018, 3:20 PM CDT (20:20 UTC)
Expired
May 2, 2018, 3:45 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Beckham County, OK, Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 104 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 12:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS54 KOUN 022020
SVROUN
OKC009-055-057-022045-
/O.NEW.KOUN.SV.W.0049.180502T2020Z-180502T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
320 PM CDT WED MAY 2 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northwestern Greer County in southwestern Oklahoma...
  Northern Harmon County in southwestern Oklahoma...
  Southern Beckham County in western Oklahoma...

* Until 345 PM CDT

* At 319 PM CDT, a severe thunderstorm was located near Vinson,
  moving northeast at 35 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Erick, Delhi and Vinson. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3484 9982 3493 9997 3535 9982 3515 9945
TIME...MOT...LOC 2019Z 215DEG 30KT 3494 9987 

HAIL...1.25IN
WIND...<50MPH
 
$$

BRB
2 follow-up statements
963 
WWUS54 KOUN 022027
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
327 PM CDT WED MAY 2 2018

OKC009-055-057-022045-
/O.CON.KOUN.SV.W.0049.000000T0000Z-180502T2045Z/
Greer OK-Harmon OK-Beckham OK-
327 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN GREER...NORTH CENTRAL HARMON AND SOUTHERN BECKHAM
COUNTIES...

At 326 PM CDT, a severe thunderstorm was located 10 miles southwest
of Delhi, moving northeast at 55 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Erick and Delhi. 

This includes Interstate 40 between mile markers 8 and 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3492 9977 3501 9994 3535 9982 3517 9949
TIME...MOT...LOC 2026Z 206DEG 46KT 3506 9980 

HAIL...1.00IN
WIND...<50MPH
 
$$

BRB
483 
WWUS54 KOUN 022045
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
345 PM CDT WED MAY 2 2018

OKC009-055-057-022054-
/O.EXP.KOUN.SV.W.0049.000000T0000Z-180502T2045Z/
Greer OK-Harmon OK-Beckham OK-
345 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREER...NORTH
CENTRAL HARMON AND SOUTHERN BECKHAM COUNTIES WILL EXPIRE AT 345 PM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. 

LAT...LON 3492 9977 3501 9994 3535 9982 3517 9949
TIME...MOT...LOC 2044Z 215DEG 30KT 3518 9970 

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:10 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 2, 2:10 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Norman OK
210 PM CDT Wed May 2 2018

.DISCUSSION...
Latest surface observations and satellite show enhanced cumulus
and some glaciation along a sharpening dryline now across the
eastern Texas Panhandle. Deeper convection has been ongoing for an
hour or so further north, near a weak surface front across the far
northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile
sounding at Elk City from 18z shows a weak capping EML and this
should continue to errode as forcing for ascent increases from
approaching deep closed low and embedded minor shortwave trough.

Latest RAP mesoanalysis shows moderate to strong instability has
already developed across western Oklahoma and western north Texas
with MLCAPE as high as 3,000 J/kg and effective shear of 50-60
knots. This parameter space, along with nearly perpendicular shear
vectors to the sharpening dryline, is more than favorable for
supercells. Other concerns include climatologically low LCL
heights. One mitigating factor to a potentially higher-end tornado
threat will be somewhat weak low level shear. Our bigger tornado
events tend to have larger 0-1km bulk shear and SRH values.
Nevertheless, 15-20 kt 0-1km shear and low LCLs with the
aforementioned parameter space is concerning and tornadoes,
including a few significant tornadoes are possible given the
proper storm evolution. Some cold pool expansion and resulting
consolidation may occur with the ongoing convection across
northeast Texas Panhandle and the Oklahoma Panhandle. This could
evolve into a cluster or line of convection that posses mainly a
damaging wind threat later in the evening across northern
Oklahoma. This evolution is uncertain at the moment and we'll
continue to monitor trends.

Suite of CAMs have varied some from run to run and model to
model. The spectrum of solutions generally supports the above
thinking, and we'll continue to watch the trends in observations
through the late afternoon and evening and add more detail to the
forecast when we can.

Regardless of how early on more discrete supercells evolve, some
tornado threat will persist into the night given such a moist
boundary layer with only modest stabilization. The threat could
persist into the early morning hours and some localized flooding
could occur particularly across eastern and southern sections of
the area once shear vectors become a little more parallel to a
potential cluster or line of convection. Depending on the extent
of convection and magnitude/breadth of convective overturning,
some thunderstorm threat and severe potential will persist across
roughly the southeast half of the area into tomorrow afternoon.

The rest of the forecast is relatively unchanged. Northwesterly
flow will gradually back and become more zonal with at least one
or two minor shortwaves resulting in convection by early next
week.

BRB

&&

.FIRE WEATHER...
Elevated fire weather conditions could occur tomorrow afternoon
across far western Oklahoma and portions of north Texas. Greenup
may limit the threat of significant spread however. ERC-G values
are on the high end of normal currently.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  68  83  56 /  20  70  30  10
Hobart OK         84  66  86  55 /  40  50  20   0
Wichita Falls TX  85  69  86  60 /  20  70  40  10
Gage OK           85  61  81  50 /  40  30   0   0
Ponca City OK     84  69  85  54 /  20  70  30  10
Durant OK         81  70  78  66 /  20  70  70  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

26/12
Hazardous weather outlook, May 2, 12:20 PM CDT, 3 hours before
Hazardous Weather Outlook
National Weather Service Norman OK
1220 PM CDT Wed May 2 2018

OKZ004>048-050>052-TXZ083>090-031730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1220 PM CDT Wed May 2 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a moderate risk for severe thunderstorms across parts of
northwestern. There is an enhanced or slight risk for severe
thunderstorms over much of the rest of central and southeastern
Oklahoma and adjacent parts of northern Texas.

Location...
The moderate risk area in northwest of a line from Alva to Taloga
to Hammon to Reydon. The enhanced risk covers the area south and
east of the moderate risk, and west and of a line from Stillwater
to Oklahoma City to Duncan Oklahoma to Electra Texas and north of
a line from Electra to Grayback to Quanah Texas. The slight risk
covers the remainder of western north Texas and that part of
Oklahoma east of the enhanced risk and west of a line from
Holdenville to Marietta.

Timing...Severe thunderstorms may develop in western Oklahoma as
early as 2 PM. The severe risk will extend through the night
across much of the area.

Impacts...
The most common impact this afternoon and evening will be very
large hail to the size of softballs and wind gusts to 80 mph.
There is a medium tornado potential in the enhanced and moderate
risk areas of western, central and northern Oklahoma where strong
tornadoes are possible. Overnight, the most common impact will be
damaging wind gusts.

Discussion...
Scattered severe supercell thunderstorms are expected to form
along a dry line in the eastern Texas panhandle and western
Oklahoma in the early to mid part of the afternoon. Through the
afternoon, the storms will continue to develop farther south along
the dryline across southwestern Oklahoma and perhaps into the
western portions of north Texas. Instability will be very high
along with favorable wind fields for severe storms to form
quickly. Hail larger than baseballs can be expected with the
strongest storms. The strength of the vertical wind shear and high
instability will support the potential for tornado formation, and
the chance for a strong tornado in the moderate or enhanced risk
area from mid afternoon into early evening. These storms will move
northeast across the area through the evening.

Overnight, another impulse from the larger storm system will
generate new thunderstorms across north Texas and central and
southern Oklahoma. These storms will likely develop into an
organized line of storms with some severe storms possible. The
most likely impact from this storms will be damaging wind gusts.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the Oklahoma and northern Texas should prepare for severe weather
operations today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorms will be ongoing Thursday morning in central and
southern Oklahoma. As a dry line and front arrive, new
thunderstorms are expected across southeastern Oklahoma. Any of
these will be potentially severe. The most common impact will be
damaging wind gusts in the morning and damaging wind gusts and
large hail later in the day. Locally heavy rainfall will also be
possible. There is a low chance for non- severe thunderstorms in
southeastern Oklahoma Friday.

There is also a chance for thunderstorms next Tuesday.

.Fire Weather.
Near-critical fire weather conditions are expected to the west of
an advancing dry line over western Oklahoma and adjacent parts of
northern Texas during the day Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 2, 2:36 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
236 PM CDT WED MAY 2 2018

OKZ021-022000-
Beckham OK-
236 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Beckham County Until
300 PM CDT...

AT 235 PM CDT, a strong thunderstorm was located near Texola, moving
north at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Erick, Sweetwater and Texola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3542 10000 3542 9978 3527 9965 3510 10000
TIME...MOT...LOC 1935Z 201DEG 27KT 3520 9999

BRB
Special weather statement, May 2, 2:39 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
239 PM CDT WED MAY 2 2018

OKZ033-036-TXZ083-022000-
Harmon OK-Jackson OK-Hardeman TX-
239 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...west central Jackson and
northwestern Hardeman Counties Until 300 PM CDT...

AT 237 PM CDT, a strong thunderstorm was located 8 miles north of
Kirkland, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Hollis, Gould, Vinson, McKnight and McQueen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3481 10000 3494 9986 3469 9965 3451 9965
      3443 10000
TIME...MOT...LOC 1937Z 222DEG 28KT 3450 10011

BRB
Special weather statement, May 2, 2:46 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
246 PM CDT WED MAY 2 2018

OKZ004-022015-
Harper OK-
246 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
315 PM CDT...

AT 244 PM CDT, a strong thunderstorm was located 6 miles south of
Englewood, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

This storm will remain over mainly rural areas of northwestern Harper
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9981 3688 10000 3700 10000
TIME...MOT...LOC 1944Z 228DEG 46KT 3695 10003

MAHALE
Special weather statement, May 2, 3:16 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
316 PM CDT WED MAY 2 2018

OKZ004-022100-
Harper OK-
316 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR western Harper County Until 400
PM CDT...

AT 314 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Acres to 3 miles west of Slapout, moving northeast
at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Laverne and Rosston.

LAT...LON 3700 9951 3663 9984 3661 10000 3672 10001
      3673 10000 3700 10000
TIME...MOT...LOC 2014Z 241DEG 43KT 3701 9984 3661 10019

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:36 PM CDTSpecial Weather StatementOUNBeckham24 min
May 2, 2:39 PM CDTSpecial Weather StatementOUNHarmon21 min
May 2, 2:46 PM CDTSpecial Weather StatementOUNHarper29 min
May 2, 2:52 PM CDTSevere Thunderstorm WarningOUNHarper19 min
May 2, 2:54 PM CDTSevere Thunderstorm WarningOUNHarmon51 min
May 2, 3:08 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills52 min
May 2, 3:16 PM CDTSpecial Weather StatementOUNHarper44 min
May 2, 3:24 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson36 min
May 2, 3:39 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills51 min
May 2, 3:48 PM CDTSpecial Weather StatementOUNHarmon27 min
May 2, 3:55 PM CDTSpecial Weather StatementOUNHarper65 min
May 2, 3:55 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Kiowa, Washita50 min
May 2, 4:04 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson, Kiowa41 min
May 2, 4:10 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills50 min
May 2, 4:23 PM CDTTornado WarningOUNGreer, Kiowa39 min
May 2, 4:27 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
May 2, 4:42 PM CDTSevere Thunderstorm WarningOUNHarper, Woods31 min
May 2, 4:43 PM CDTSevere Thunderstorm WarningOUNJackson47 min
May 2, 4:56 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita49 min
May 2, 4:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey46 min
May 2, 5:14 PM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman46 min
May 2, 5:15 PM CDTTornado WarningOUNCaddo, Kiowa, Washita45 min
May 2, 5:29 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman46 min
May 2, 5:35 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa29 min
May 2, 5:57 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady48 min
May 2, 5:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa, Tillman62 min
May 2, 6:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major, Noble45 min
May 2, 6:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita44 min
May 2, 6:15 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman45 min
May 2, 6:18 PM CDTSevere Thunderstorm WarningOUNCaddo42 min
May 2, 6:23 PM CDTTornado WarningOUNTillman37 min
May 2, 6:36 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady39 min
May 2, 6:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady47 min
May 2, 6:44 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble35 min
May 2, 6:47 PM CDTTornado Warning Considerable damage threatOUNComanche, Cotton, Tillman28 min
May 2, 6:58 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.